Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 211, NWS Blacksburg, VA

July 17, 2007Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2007, 2:50 PM EDT for Wilkes County, North Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 2:50 PM EDT (18:50 UTC)
Expired
Jul 17, 2007, 3:45 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:00 PM EDTTSTM WND DMGHays, NCLARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 171850
SVRRNK
NCC193-171945-
/O.NEW.KRNK.SV.W.0211.070717T1850Z-070717T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAIRPLAINS...OR ABOUT NEAR NORTH WILKESBORO...AND MOVING NORTHEAST
  AT 35 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8136 3607 8110 3634 8090 3640 8114

$$
1 follow-up statement
000 
WWUS51 KRNK 171944
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT TUE JUL 17 2007

NCC193-171954-
/O.EXP.KRNK.SV.W.0211.000000T0000Z-070717T1945Z/
WILKES NC-
344 PM EDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRES AT 345 
PM EDT...THE STORM HAS MOVED OUT OF THE WARNED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8136 3607 8110 3634 8090 3640 8114

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:41 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 17, 1:41 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT TUE JUL 17 2007

.SYNOPSIS...
A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN.
THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE
NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH
THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD
FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER
DRIER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE SHOWS NEARLY FULL SUN TO START THE DAY ACROSS MOST OF
THE CWA...EXCEPT FRO CLOUDS BEGINNING TO DEVELOP ACROSS NW NC AND
THE HIGHER RIDGES IN THE MTNS. STILL A SOUPY AIRMASS ACROSS THE
REGION WITH DEWPOINTS IN THE 60S...VERY SIMILAR TO
YESTERDAY...WITH MODIFIED SOUNDINGS AT RNK AND GSO BRINGING CAPES
BETWEEN 2000 AND 2500 J/KG. FREEZING LEVELS ARE STILL HIGH...SO
WILL TAKE A BIG STORM TO BRING LARGE HAIL...BUT A GOOD POTENTIAL
FOR DAMAGING WET MICROBURSTS WITH ANY STRONG CELL. WIND FIELDS ARE
WEAK...AND CELLS SHOULD REMAIN PULSE TO LOW END MULTICELL. PWATS
ARE STILL SEASONALLY HIGH...GENERALLY 1.25 TO 1.6 INCHES.
HOWEVER...STORM MOTION SHOULD BE LESS THAN 10 KNOTS TODAY...AND
WITH A WEAK BOUNDARY LEFT OVER FROM YESTERDAY/S CONVECTION DRAPED
ACROSS THE SW VA MTNS AND INTO THE NC PIEDMONT...WE COULD SEE SOME
TRAINING OF CELLS..SO I HAVE ADDED IN THE POSSIBILITY OF HEAVY
DOWNPOURS ALONG WITH STRONG WIND GUSTS TO THE WEATHER GRIDS THIS
AFTERNOON. THE MOST LIKELY LOCATION FOR THE FIRST STORMS TO
DEVELOP WILL BE THE NC AND SW VA MTNS WHERE THERE IS A THETA-E
RIDGE THIS MORNING AND A WEAK SRN STREAM SHORT WAVE MOVG NE INTO
TN AS WELL. THEN MODELS SHOW LOW LEVEL MOISTURE CONVERGENCE
SPREADING NORTHEASTWARD INTO THE CWA TOWARD EVENING. SO I HAVE
KEPT THE LIKELY POPS IN THE FAR SW...BUT HAVE RAISED POPS SOME
FURTHER NORTH AND EAST.

LOW LEVEL THICKNESSES FROM THE MORNING SOUNDINGS INDICATED HIGH
TEMPS A FEW DEGREES WARMER THAN YESTERDAY...ESPECIALLY IN THE
PIEDMONT AREAS WHERE WE COULD SEE SOME SITES APPROACH MID 90S.
WITH A WARMER START AND MORE SUN SO FAR...I HAVE RAISED TEMPS A
DEGREE OR TWO MOST LOCATIONS.

DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF
HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER
POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY
REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS
NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT
HAS BEEN FOCUS FOR BOTH DIRUNAL AND NOCTURNAL TSTM ACTIVITY.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY AND THURSDAY...FEATURES BROKEN RECORD FORECAST WITH
CONTINUED THREAT FOR SHRA/TSRA. THE AREA WILL REMAIN UNDER A
BROAD UPPER TROF TO OUR NORTH WITH A WESTWARD EXTENSION OF THE
BERMUDA HIGH TO OUR SOUTH AND EAST. SURFACE TRAJECTORY FCSTS
CONTINUATION OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT
WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE
REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE
MOUNTAINS...AND THEN THIS ACTIVITY WILL DRIFT EAST INTO THE
PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. CANT RULE OUT BEING
ON THE RECEIVING END OF SOMETHING MORE ORGANIZED...AN MCS FROM THE
OHIO VALLEY. IF THIS OCCURS IT WOULD BE MOST COME THROUGH AT
NIGHT.

BY FRIDAY...UPPER TROUGH IS FORECAST TO AMPLIFY WITH SURGE OF
COOLER DRIER AIR DIVING SOUTH FROM CANADA. THIS WILL PUSH SFC
COLD FRONT THROUGH THE OHIO VALLEY AND INTO THE AREA. THREAT FOR
SHRA/TSRA WILL CONTINUE UNTIL FROPA.

TEMPS THROUGH THE 3-DAY PD TO RUN PRETTY CLOSE TO NORMAL...WITH
HIGHS IN THE 80S MTNS TO LOWER 90S PIEDMONT. LOWS IN THE 60S
MTNS...AROUND 70 PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRONTAL PASSAGE WILL BRING NORTHWEST FLOW...COOLING AND DRYING.
PRECIPITATION CHANCES SHOULD WANE AS SFC HIGH PRESSURE BUILDS
ACROSS THE OH VALLEY AND INTO THE MID ATLANTIC REGION. FCST TEMPS
ARE ABOUT 8-10 DEG COOLER...WITH TMAX IN THE 70S MTNS...L-M80S
PIEDMONT. LOW TEMPS WILL FOLLOW SUIT WITH 50S MTNS..L60S PIEDMONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED TSTMS HAVE DEVELOPED EARLY THIS AFT RIGHT ALONG AND WEST
OF THE BLUE RIDGE MTNS. THESE STORMS SHOULD INCREASE IN COVERAGE
AS THEY MOVE EASTWARD INTO A VERY MOIST AND UNSTABLE AIRMASS. ROA
WILL HAVE TSTMS IN THE AREA THROUGH ABOUT 19Z...SO I HAVE ADDED IN
A TEMPO GROUP THERE TO ACCOUNT FOR THIS. OTHERWISE...BECAUSE OF
THE SCT NATURE OF THE STORMS...I HAVE JUST ADDED TSTMS IN THE
VCNTY TO ALL TAF SITES DURING THE PERIOD I EXPECT THEM TO LAST-
WOULD LIKELY BE LATEST INTO THE EVENING AT DANVILLE...AND THEN
ALSO AT BLF AND LWB AS STORMS ARE GETTING A LATER START TO THE
WEST OF THEM. STORMS MAY ACTUALLY LINGER WELL INTO THE NIGHT AS
MODELS SOME UPPER SUPPORT IN THE FORM OF A WEAK SHORT WAVE MOVING
ACROSS THE CENTRAL APPLNS.

ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY MVFR CONDITIONS
EXPECTED OVERNIGHT WITH LIGHT FOG DEVELOPING. EXCEPTION WOULD BE
LWB...WHERE RIVER VALLEY FOG WILL BRING LIFR CONDS FOR A FEW HOURS
AROUND DAYBREAK.

THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER
WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A
COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JJ/PM
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT TUE JUL 17 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1227 PM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING
THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL
HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST
COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH
CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO
SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS
MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 12:11 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT TUE JUL 17 2007

VAZ016-171700-
CARROLL VA-
1211 PM EDT TUE JUL 17 2007

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF FRIES...OR ABOUT 3 MILES
SOUTHWEST OF BYLLESBY.. THIS STORM WAS MOVING NORTHEAST AT LESS THAN
5 MILES PER HOUR. THE STRONG THUNDERSTORM WILL BE NEAR...BYLLESBY AT
1245 PM EDT.

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH BY 1 PM...AS WELL AS CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jul 17, 12:29 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT TUE JUL 17 2007

VAZ032-171730-
PATRICK VA-
1229 PM EDT TUE JUL 17 2007

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO RIDGE...MOVING EAST
AT 5 MPH. THIS STORM LIKELY CONTAINS CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINS.
EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1:30 PM.

TOWNS IN THE PATH OF THIS STORM INCLUDE CHARITY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Local storm report, Jul 17, 12:53 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             FRIES                   36.72N 80.97W
07/17/2007  E0.75 INCH       CARROLL            VA   TRAINED SPOTTER

&&

JJACKSON
Local storm report, Jul 17, 1:27 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     1 N TROUTVILLE          37.43N 79.88W
07/17/2007                   BOTETOURT          VA   COUNTY OFFICIAL

            TREES DOWN NEAR I-81. HAIL OF UNKNOWN SIZE.

&&

WHP
Local storm report, Jul 17, 1:49 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             2 SW ENDICOTT           36.86N 80.18W
07/17/2007  E0.88 INCH       FRANKLIN           VA   PUBLIC

&&

WHP
Special weather statement, Jul 17, 2:35 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE JUL 17 2007

VAZ022-171930-
ROANOKE VA-
235 PM EDT TUE JUL 17 2007

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROANOKE...MOVING NORTHEAST AT 10 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...HOLLINS AT 245 PM EDT...VINTON AT
250 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...ALONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:21 PM EDTAreal Flood AdvisoryRNKAshe4 hr
Jul 17, 12:49 PM EDTFlash Flood WarningRNKAshe3 hr
Jul 17, 2:50 PM EDTAreal Flood AdvisoryRNKWilkes106 min
Jul 17, 3:29 PM EDTSevere Thunderstorm WarningRNKSurry37 min
Jul 17, 4:18 PM EDTSevere Thunderstorm WarningRNKCaswell57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.